Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

2 Bumps

Benadryl for a cold?

My son has a cold, he's too young for cold medicine, but he can have Benadryl. Can I give Benadryl for a cold?

Answer Question
 
MomMom23

Asked by MomMom23 at 11:19 AM on Dec. 26, 2010 in Toddlers (1-2)

Level 17 (3,962 Credits)
Answers (8)
  • yes you can and it will help with symptoms like runny nose and sneezing but not as much with stuffiness or cough. A humidifier and baby vicks rub will help with those things.
    But_Mommie

    Answer by But_Mommie at 11:21 AM on Dec. 26, 2010

  • Benadryl is an antihistamine used to treat runny noses and other symptoms of allergies and the common cold.
    lacyjay1987

    Answer by lacyjay1987 at 11:21 AM on Dec. 26, 2010

  • Be prepared for the side-effects: Benadryl will make your child drowsy. It will ONLY treat the symptoms (it does nothing to actually help your child get over the cold), and it takes time for that benefit to kick in. The histamine that is already in your child's system will continue to produce these symptoms (runny nose, nasal congestion) until they wear off, then the benefits of the Benadryl will be apparent.
    ss_mom

    Answer by ss_mom at 12:29 PM on Dec. 26, 2010

  • It might help some, especially if there is a lot of snot. But it probably won't help much with a cough or any other symptom.
    AmiJanell

    Answer by AmiJanell at 1:20 PM on Dec. 26, 2010

  • I don't think Benadryl will actually work on a cold very well. It does have antihistamines in the mix but if your child has a fever or such it won't help. My pediatrician always recommended dimetapp but I always looked for brands that would treat the symptoms that my kid was experiencing and watching for the age recommendations on the medicine.
    CafeMochaMom1

    Answer by CafeMochaMom1 at 2:02 PM on Dec. 26, 2010

  • Benadryl is for allergies. Technically, he's also too young for Benadryl. The bottle has instructions starting at age 6. Same as cold medications. I would speak to the doctor and see what they recommend for his symptoms. They can advise you on a cold medication and give you the proper dose based on weight. Benadryl can cause drowsiness, and it can also have a reverse effect on kids, causing hyperactivity.
    Krysta622

    Answer by Krysta622 at 4:38 PM on Dec. 26, 2010

  • humidifier is your best choice, I think its better not to give him the Benadryl, I think parents give their children to much over the counter stuff, its better to let it run its course, as long as he is breathing ok and not running a fever.
    Alta2008

    Answer by Alta2008 at 6:50 PM on Dec. 26, 2010

  • Be very careful cause it might work the opposite and will make the child get hyper instead of drowsy. My sisters 4 yr old girl goes running like she just got ahold of a major caffine kick! I tried the vicks plug in thing, the one that looks like the glade plug ins. I daughter has thre croup virus which means she ain't sleeping well and neither am I. But the vicks plug in has worked pretty well in helping her breathe easier.
    Michigan-Mom74

    Answer by Michigan-Mom74 at 1:32 AM on Dec. 28, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.